Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 151, NWS Binghamton, NY

August 12, 2017Delaware County, Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 12, 2017, 6:04 PM EDT for Delaware County, Otsego County, New York. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 6:04 PM EDT (22:04 UTC)
Expired
Aug 12, 2017, 6:15 PM EDT
In force
11 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Delaware County, NY, Otsego County, NY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 2:44 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WUUS51 KBGM 122204
SVRBGM
NYC025-077-122215-
/O.NEW.KBGM.SV.W.0151.170812T2204Z-170812T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
604 PM EDT SAT AUG 12 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  East central Otsego County in central New York...
  North central Delaware County in central New York...

* Until 615 PM EDT

* At 603 PM EDT, a severe thunderstorm was located near Davenport, or
  15 miles east of Oneonta, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind to 
           cause damage to trees, and power lines. 

* Locations impacted include...
  Davenport, Maryland, Schenevus, Butts Corner and Fergusonville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4243 7490 4253 7494 4258 7466 4255 7468
      4252 7471 4242 7462
TIME...MOT...LOC 2203Z 254DEG 25KT 4250 7477 

HAIL...1.00IN
WIND...60MPH
 
$$

MDP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:02 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 12, 4:02 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
402 PM EDT Sat Aug 12 2017

.SYNOPSIS...
A slow moving frontal boundary will bring more showers and
thunderstorms into this evening. Later tonight and Sunday,
drier air will slowly build into the region, courtesy of
incoming high pressure. Monday should be rain-free, with near
seasonable temperatures.
&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of mid afternoon, scattered thunderstorms developing on radar
and some of these have shown indications of being strong so
several warnings have already been issued. Most of the region
excluding western Finger Lakes is under a Severe Thunderstorm
Watch until 9 pm. The overall set up is prefrontal trough
pushing across the region ahead of a cold front. ML CAPES are
maxing out around 1000 j/kg with deep layer shear of 35-40
knots. These parameters are themselves quite good however closer
inspection of soundings indicates warm layer near 600 mb so mid
level lapse rates not especially good. Also, there is a dry
layer just above this. Thus, while we expect continuing storms,
some of which may continue to be severe and produce strong
winds/large hail, this doesn't look to be a major widespread
severe weather event. Storms may also produce brief heavy
rainfall however they should be fast moving and given PWATs
under 1.5 inches, flash flooding does not look to be a big
threat.

As we head through early this evening showers/storms continue
due to forcing from both the surface trough and shortwave energy
aloft moving through aloft and will be most widespread for
areas from roughly I-81 eastward. By mid evening, expect most of
the activity to be winding down as it exits eastern counties
though the actual cold front doesn't move through until
overnight. As the upper trough moves into NY/PA from the west
later tonight, cooling aloft, trapped low-level moisture, and
upslope NW flow over CNY will keep lower clouds over the region,
along with isolated sprinkles or showers. Farther south over
NY's southern tier and NEPA, partial clearing is likely. Lows by
daybreak should be mostly in the lower 60s.

Sunday, morning clouds and a few showers/sprinkles over CNY,
should give way to clearing skies during the afternoon, with
low-level drying and large scale subsidence setting in. For
NEPA, partly-mostly sunny skies are foreseen. Readings Sunday
will be cooler, with afternoon highs generally in the low to mid
70s.

For Sunday night, high pressure moves in bringing clear skies,
light winds and cool temperatures. Lows will be in the 50s.
Valley fog will be possible by morning.
&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
Scenario continues with a trof over the Great Lakes, weak high
pressure over the area, and deep moisture and convection off to
the south. Little in the way of active weather for the Monday -
Tuesday time period, but with lowered heights aloft and
seasonal heating, isolated showers and thunderstorms possible
each day, with a somewhat better chance on Tuesday as the
surface high retreats and the lakes short waves advances.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Weak ridging on Wednesday will bring a dry day but yet another
short wave will press in from the west for Thursday. This latest
system looks a bit more vigorous and has tapped deeper moisture
from the south. Result will be a better chance of showers and
thunderstorms as the surface low moves through NY. Instability
lingers into Friday as the upper trof lags behind the surface
system. this will keep a chance of showers and isolated storms
in the forecast.
&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Expect scattered showers and thunderstorms to affect TAF sites
this afternoon into early this evening. Timing wise, the threat
will be between 18-22z for KSYR, 19-23z for KITH/KELM, 20-0z for
KBGM, and 21-0z for KAVP. Generally expect at least brief MVFR
restrictions as storms move through with the chance visbys could
go down to IFR in any heavier storms. Storms move out this
evening. Later this evening into the overnight, there are some
indications that lower clouds could redevelop over portions of
CNY/NEPA. We've advertised some MVFR restrictions after about
06z with the potential for brief IFR restrictions, especially
KBGM. Cigs improve to VFR by midday Sunday.

Surface winds will turn S-SW 8-10 kt for much of today, before
shifting to W-NW this evening around 5 kt.

Outlook...

Sunday night through Tuesday...VFR most of the time. Possible
exceptions are early morning fog (mainly KELM), and the
potential for a few showers/thunderstorms Tuesday afternoon.

Wednesday...Primarily VFR.

Thursday...Chance of showers/storms and associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MLJ
NEAR TERM...PCF
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...PCF
Hazardous weather outlook, Aug 12, 3:01 PM EDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
301 PM EDT Sat Aug 12 2017

NYZ009-018-025-036-037-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-131915-
Northern Oneida-Onondaga-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
301 PM EDT Sat Aug 12 2017

...SEVERE THUNDERSTORM WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NYZ015>017-022>024-131915-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-
301 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will be possible this afternoon ahead of an
approaching cold front. There is the slight chance an isolated storm
could produce strong winds or hail however expect any severe weather
to remain primarily to the east.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 12, 4:34 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
434 PM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             PETERBORO               42.97N  75.67W
08/12/2017  E1.25 INCH       MADISON            NY   PUBLIC

&&

PCF
Local storm report, Aug 12, 4:42 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
442 PM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             MUNNSVILLE              42.98N  75.59W
08/12/2017  E1.50 INCH       MADISON            NY   AMATEUR RADIO

&&

PCF
Special weather statement, Aug 12, 4:44 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
444 PM EDT SAT AUG 12 2017

NYZ046-122130-
Otsego NY-
444 PM EDT SAT AUG 12 2017

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL OTSEGO COUNTY UNTIL 530
PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm over
Morris, or 8 miles northwest of Oneonta, moving east at 40 mph.

Dime size hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Hyde Park, Oneonta, Worcester, Middlefield, Hartwick, Maryland,
Cooperstown, Westville, New Lisbon and Westford.

LAT...LON 4252 7471 4251 7474 4252 7474 4250 7478
      4251 7484 4248 7491 4242 7526 4259 7533
      4280 7467 4276 7467 4263 7463
TIME...MOT...LOC 2044Z 251DEG 36KT 4253 7520

DGM
Special weather statement, Aug 12, 4:45 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
445 PM EDT SAT AUG 12 2017

NYZ037-122100-
Southern Oneida NY-
445 PM EDT SAT AUG 12 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN ONEIDA COUNTY UNTIL
500 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Hartford, moving east at 60 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Utica, Kirkland, Paris, Deerfield, Whitesboro, New York Mills,
Yorkville, Clinton, New Hartford and Clark Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4317 7511 4312 7516 4305 7522 4299 7521
      4299 7536 4313 7540 4319 7511
TIME...MOT...LOC 2044Z 260DEG 50KT 4306 7528

RRM
Special weather statement, Aug 12, 5:20 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Binghamton NY
520 PM EDT SAT AUG 12 2017

NYZ036-044-045-122145-
Chenango NY-Cortland NY-Madison NY-
520 PM EDT SAT AUG 12 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN MADISON...
NORTHEASTERN CORTLAND AND NORTHWESTERN CHENANGO COUNTIES UNTIL 545 PM
EDT...

At 520 PM EDT, Doppler radar was tracking a strong thunderstorm over
Solon, or 10 miles east of Cortland, moving northeast at 35 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Lebanon, Solon, Otselic, Cuyler, Georgetown, Earlville, Deruyter,
Taylor, Lincklaen and South Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4254 7598 4265 7610 4290 7570 4273 7549
TIME...MOT...LOC 2120Z 227DEG 31KT 4263 7598

RRM
Special weather statement, Aug 12, 5:57 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
557 PM EDT SAT AUG 12 2017

NYZ046-057-122230-
Otsego NY-Delaware NY-
557 PM EDT SAT AUG 12 2017

...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL OTSEGO AND
NORTHEASTERN DELAWARE COUNTIES UNTIL 630 PM EDT...

At 556 PM EDT, Doppler radar was tracking a strong thunderstorm over
Davenport, or 11 miles east of Oneonta, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm. Locally heavy rainfall can also be expected.

Locations impacted include...
Davenport, Worcester, Maryland, Cooperstown Jct, Schenevus, Butts
Corner, Fergusonville and Davenport Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm. Do not drive your
vehicle through flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4242 7492 4252 7496 4264 7463 4263 7463
      4260 7464 4255 7468 4252 7471 4244 7463
TIME...MOT...LOC 2156Z 252DEG 29KT 4248 7485

MDP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:18 PM EDTSpecial Weather StatementBGMCortland, Tompkins27 min
Aug 12, 2:31 PM EDTSpecial Weather StatementBGMOtsego29 min
Aug 12, 2:50 PM EDTSevere Thunderstorm WarningBGMOneida55 min
Aug 12, 2:54 PM EDTSevere Thunderstorm WarningBGMOtsego36 min
Aug 12, 2:57 PM EDTSpecial Weather StatementBGMCayuga, Onondaga33 min
Aug 12, 3:18 PM EDTSpecial Weather StatementBGMCortland27 min
Aug 12, 3:25 PM EDTSevere Thunderstorm WarningBGMOneida35 min
Aug 12, 3:26 PM EDTSevere Thunderstorm WarningBGMMadison, Onondaga49 min
Aug 12, 3:31 PM EDTSpecial Weather StatementBGMOtsego14 min
Aug 12, 3:35 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland40 min
Aug 12, 4:03 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Onondaga42 min
Aug 12, 4:06 PM EDTSevere Thunderstorm WarningBGMChenango, Otsego39 min
Aug 12, 4:13 PM EDTSpecial Weather StatementBGMCortland47 min
Aug 12, 4:44 PM EDTSpecial Weather StatementBGMOtsego46 min
Aug 12, 4:45 PM EDTSpecial Weather StatementBGMOneida15 min
Aug 12, 5:05 PM EDTSevere Thunderstorm WarningBGMOtsego40 min
Aug 12, 5:20 PM EDTSpecial Weather StatementBGMMadison25 min
Aug 12, 5:57 PM EDTSpecial Weather StatementBGMOtsego33 min
Aug 12, 6:28 PM EDTSpecial Weather StatementBGMDelaware32 min
Aug 12, 6:57 PM EDTSpecial Weather StatementBGMSchoharie18 min
Aug 12, 7:27 PM EDTSpecial Weather StatementBGMBroome, Tioga33 min
Aug 12, 7:59 PM EDTSpecial Weather StatementBGMBroome31 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.